Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 126, NWS Blacksburg, VA

May 12, 2011Mercer County, Monroe County, Summers County, West Virginia; Giles County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 12, 2011, 3:07 PM EDT for Mercer County, Monroe County, Summers County, West Virginia; Giles County, Virginia. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2011, 3:07 PM EDT (19:07 UTC)
Expired
May 12, 2011, 4:00 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Giles County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 3:19 PM EDTHAIL 13 Nne Peterstown, WVQUARTER SIZE HAIL ON MINNIE DUNN ROAD
May 12, 3:20 PM EDTHAIL 0.753 Ne Peterstown, WV
May 12, 3:48 PM EDTHAIL 21 Nne Kire, VAROUND HAILSTONE CLUSTERS 2.25 INCHES IN DIAMETER WITH SOME SPIKEY LOOKING HAIL 4 INCHES LONG. DENTED TOP OF PICKUP TRUCK.
May 12, 3:53 PM EDTHAIL 0.53 S Union, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WUUS51 KRNK 121907
SVRRNK
VAC071-WVC055-063-089-122000-
/O.NEW.KRNK.SV.W.0126.110512T1907Z-110512T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GILES COUNTY IN SOUTHWEST VIRGINIA
  WESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
  EASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 400 PM EDT.

* AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR HIX...OR NEAR SANDSTONE...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HIX...
  TALCOTT...
  BALLENGEE...
  WAYSIDE...
  RAINES CORNER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3785 8078 3784 8075 3745 8044 3728 8113
      3758 8108 3766 8103 3770 8098 3772 8098
      3772 8095 3770 8090 3772 8090 3774 8093
      3777 8090 3780 8092
TIME...MOT...LOC 1907Z 331DEG 18KT 3773 8081

$$
2 follow-up statements
653 
WWUS51 KRNK 121933
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT THU MAY 12 2011

VAC071-WVC055-063-089-122000-
/O.CON.KRNK.SV.W.0126.000000T0000Z-110512T2000Z/
GILES VA-MONROE WV-MERCER WV-SUMMERS WV-
333 PM EDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR EASTERN SUMMERS...EASTERN MERCER...WESTERN MONROE AND NORTHERN
GILES COUNTIES...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WOLFCREEK...OR 7 MILES SOUTH OF ALDERSON...MOVING
SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  WOLFCREEK...
  WAYSIDE...
  RED SULPHUR SPRING...
  RAINES CORNER...
  ZENITH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3774 8086 3775 8082 3776 8077 3779 8071
      3745 8044 3728 8113 3754 8095 3764 8090
      3767 8089 3770 8090 3772 8089 3770 8090
      3772 8090
TIME...MOT...LOC 1934Z 331DEG 18KT 3762 8067

$$

KK
090 
WWUS51 KRNK 121956
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT THU MAY 12 2011

VAC071-WVC055-063-089-122005-
/O.EXP.KRNK.SV.W.0126.000000T0000Z-110512T2000Z/
GILES VA-MONROE WV-MERCER WV-SUMMERS WV-
356 PM EDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SUMMERS...SOUTHEASTERN
MERCER...WESTERN MONROE AND NORTHERN GILES COUNTIES EXPIRES AT 400 PM
EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING MOVED SOUTH OF THE 
WARNING AREA. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3774 8086 3775 8082 3776 8077 3779 8071
      3745 8044 3728 8113 3754 8095 3764 8090
      3767 8089 3770 8090 3772 8089 3770 8090
      3772 8090
TIME...MOT...LOC 1955Z 331DEG 18KT 3753 8061

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:18 AM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, May 12, 10:18 AM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 AM EDT THU MAY 12 2011

.SYNOPSIS...
THE FRONTAL BOUNDARY THAT HAS BEEN SITUATED ACROSS THE OHIO VALLEY
AND CENTRAL APPALACHIANS THE PAST FEW DAYS WILL SLIDE EAST
TONIGHT AS A WARM FRONT...STALLING ACROSS THE BLUE RIDGE INTO FRIDAY. A
STRONG LOW PRESSURE SYSTEM WORKS INTO THE AREA THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR INDICATES A FEW PULSE THUNDERSTORMS HAVE DEVELOPED JUST TO
THE NORTH OF GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA THIS
MORNING. WHILE MOVEMENT OF THESE STORMS IS SLOW...STILL WARRANTS
INCREASING RAIN CHANCES ACROSS THE NORTHERN TIER OF COUNTIES IN
OUR FORECAST REGION. THE OTHER MAIN ADJUSTMENT TO THE MORNING
FORECAST PACKAGE WAS TO ADJUST THE HOURLY TEMPERATURE CURVE. LOW CLOUD
COVER ACROSS THE REGION WILL LIMIT HEATING UNTIL WELL INTO THE
AFTERNOON. EXPECT THAT AS CLOUDS BREAK UP AFTER AROUND 2
PM...HEATING WILL INCREASE SIGNIFICANTLY TOWARD OUR DAYTIME HIGHS.

.PREVIOUS DISCUSSION...

MADE SOME MINOR MODIFICATIONS TO THE FORECAST THIS MORNING AS HAD
SOME SHOWERS AND ISOLATED TSRA ACROSS SE WV INTO THE NRV FADING
OUT AS THEY MOVE EAST OF THE BLUE RIDGE. LATEST MODELS SUGGEST
POTENTIAL EWD SHIFT IN PRECIP/CONVECTION THIS AFTN...BUT WILL
LEAVE IT HIGHEST TOWARD THE WEST AND WAIT FOR BETTER TRENDS IN
RADAR UPSTREAM FOR ANY ADJUSTMENTS.

.PREVIOUS DISCUSSION...

FRONTAL BOUNDARY HAS BEEN STATIONARY ACROSS SRN OHIO SOUTH INTO
NW NC THIS MORNING. PWATS REMAIN HIGH...ALMOST 200 PERCENT OF
NORMAL WITH A HUMID AIRMASS IN PLACE. A FEW SHOWERS/ISOLATE
THUNDER POPPING UP ACROSS THE MTN EMPIRE THIS MORNING WITH MAIN
CONVECTIVE INITIATION REMAINING FURTHER NW INTO OHIO AND MICHIGAN.

MODELS IN AGREEMENT ON DEVELOPING ISOLATED TO SCT SHRA/TSRA FROM WV
SE INTO NRN NC THIS MORNING ON THE NE PERIPHERY OF THE UPPER RIDGE.
AIRMASS IS STABLE ACROSS THE ERN HALF OF THE CWA WITH HIGH PRESSURE
SITUATED FROM THE MID ATLANTIC COAST SOUTH INTO ERN NC.

THE THREAT OF STORMS LATER TODAY WILL BE ALONG THE THETA-E SFC RIDGE
WITH THE FRONTAL BOUNDARY SLOWLY EDGING EWD THIS EVENING. WEAK UPPER
VORT MOVING ACROSS THE NRN EDGE OF THE 5H RIDGE MAY SLIDE SE INTO
NRN VA/WV LATE THIS AFTN TO ENHANCE POTENTIAL FOR MORE ORGANIZED
CONVECTION AS OPPOSED TO PULSE/MULTICELL AS EXPERIENCED WEDNESDAY.
ATTM...SPC HIGHLIGHTS THIS THREAT OVER THE ERN OHIO VALLEY INTO THE
CENTRAL APPS. WILL HIGHLIGHT WRN PORTIONS OF OUR CWA FOR SLIGHT RISK
OF SVR TSRA FOR LATE THIS AFTN AND EVENING.

WILL GO WITH HIGH CHANCE TO LOW LIKELY POPS ACROSS THE FAR WRN CWA
THIS AFTN INTO THE EVENING...WITH LOWER POPS IN THE SE.

OTHERWISE...CLOUD COVER/FOG THIS MORNING WILL BE SLOW TO
ERODE...LEADING TO ANOTHER MILD BUT SOMEWHAT HUMID DAY FOR MID MAY.
LOOKING AT HIGHS IN THE 70S AGAIN...WITH LIMITED SUNSHINE.

TONIGHT...THE SHORTWAVE PASSES BY TO THE NE/EAST WITH CONVECTIVE
THREAT SLIDING SOUTH AND EAST. WILL CONTINUE TO KEEP LOWER POPS IN
THE 20-30 RANGE IN OVERNIGHT GIVEN SW FLOW AND FRONTAL BOUNDARY
SLIDING EAST. ATTM...THE CLOUD COVER IN THE WEST WILL BE LESS
OVERNIGHT THAN THE PREVIOUS AS SFC FLOW STEERS MORE SOUTH COMPARED
TO THE LIGHT SE FLOW THIS MORNING. HOWEVER...THE PIEDMONT AND
FOOTHILLS COULD AGAINS SEE LOWER CLOUDS AND FOG LATE TONIGHT.

LOWS REMAIN MILD WITH UPPER 50S TO LOWER 60S.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
EXPECT AN ACTIVE FORECAST PERIOD WITH AT LEAST CHANCE POPS OF
SHOWERS AND STORMS FOR THE DURATION...WITH MANY PARTS OF THE
AREA ALREADY EXPECTING LIKELY POPS DURING SOME OF THE PERIOD. THE
ACTIVITY WILL COME FROM THE INFLUENCE OF AN SLOW MOVING UPPER LOW
THAT WILL BE APPROACHING THE AREA FRIDAY INTO SATURDAY AS AN UPPER
RIDGE SHIFTS TO OUR EAST. ABUNDANT MOISTURE WILL HAVE A FETCH OFF
THE WESTERN GULF OF MEXICO INTO OUR REGION. UPPER LEVEL DYNAMICS
IN ADVANCE OF THE LOW WILL HELP ALLOW FOR THE SHOWER AND
THUNDERSTORM DEVELOPMENT. BY SATURDAY NIGHT...THE ASSOCIATED
SURFACE LOW AND OCCLUDED FRONT...WARM FRONT AND COLD FRONT TRIPLE
POINT IS PROGGED TO PROGRESS ACROSS THE REGION. THIS WILL ALLOW
FOR VERY GOOD COVERAGE OF PRECIPITATION LATE SATURDAY NIGHT INTO
EARLY SUNDAY. BY SUNDAY AFTERNOON...THE SURFACE FEATURES WILL HAVE
SHIFTED TO OUR EAST...BUT THE MAIN UPPER LOW WILL STILL BE
OVERHEAD. ANTICIPATING STEEP LAPSE RATE SHOWERS THROUGH THE
DAY...WITH A GENERAL TREND TOWARDS LOWER PRECIPITATION CHANCES BY
THE AFTERNOON.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
OMEGA BLOCK OVER THE ROCKIES WILL BECOME A REX BLOCK WITH HIGHER
HEIGHTS JUST SOUTH OF HUDSON BAY NORTH OF A CLOSED LOW OVER
WESTERN KY/TN...INTO WEDNESDAY. BOTH THE ECMWF AND THE GFS DUMP
ADDITIONAL DISTURBANCES INTO THE CLOSED UPPER LOW...WHICH WILL
KEEP THE WEATHER DAM...WET AND COOL THROUGH JUST ABOUT THE ENTIRE
LONG TERM. WATER PROBLEMS MAY BECOME AN ISSUE WITH SO MANY DAYS OF
SHOWERS AND STORMS. AS THE GYRE DIVES SOUTH OF THE CWA INTO EARLY
NEXT WEEK...TEMPS WILL STRUGGLE TO GET TO THE LOWER 70S
REGION WIDE.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
THE SKIES CLEARED OUT AT TIMES EARLY THIS MORNING IN BLF ALLOWING
FOG TO DROP VSBYS DOWN TO BELOW 1SM AT TIMES. THE WRN EDGE OF THE
LOWER CLOUDS CONTINUES TO HUG THE BLF AREA BUT BY LATE MORNING
THINK BLF WILL BE VFR. FOR THE REST OF THE AREA...LOOKING AT IFR
TO MVFR CONDITIONS IMPROVING TO LOW END VFR BY EARLY AFTN.

STILL LOOKING AT TOWERING CU STARTING TO DEVELOP THIS AFTN AND/OR
MOVING IN FROM THE WV MTNS/VA HIGHLANDS. MODELS HAVE SHIFTED THE
PRECIP POTENTIAL FURTHER EAST BUT NOT BY MUCH...SO WILL STILL
MAINTAIN CB FROM ROANOKE WEST LATE THIS AFTN INTO THE EVENING WITH
VCSH AT LWB/BLF/BCB AFTER 21Z. AS WITH ANY THUNDERSTORM THAT
AFFECTS THE AIRPORT IT SHOULD BE LIMITED TO UNDER AN HOUR BUT WILL
BRING VSBYS DOWN IN HEAVIER RAINS.

TONIGHT...THE PROGRESSION OF THE WARM FRONT TO THE BLUE RIDGE WILL
CAUSE LOWER CIGS/VSBYS TO OCCUR FROM ROANOKE EAST...BUT THINK FROM
BLACKSBURG WEST...THE MAIN THREAT WILL BE FOG...AND COULD BE DENSE
AFTER MIDNIGHT AS SKIES CLEAR BEHIND THE WARM FRONT.

EXPECT A SIMILAR WEATHER PATTERN TO HOLD FOR FRIDAY ACROSS OUR
AREA...WITH WEAK IMPULSES TRIGGERING SPOTTY SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE REGION...ALTHOUGH CHANCES FURTHER
EAST WILL BE HIGHER FOR PRECIP. THIS WEEKEND HOWEVER AS AN UPPER LEVEL
LOW APPROACHES OUR REGION... WHICH WILL INCREASE OUR CHANCE FOR
SHOWERS AND THUNDERSTORMS INTO THE BEGINNING OF NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF/WP
NEAR TERM...NF/WP
SHORT TERM...DS
LONG TERM...KM
AVIATION...NF/WP
Hazardous weather outlook, May 12, 4:14 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 AM EDT THU MAY 12 2011

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-130815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
414 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THAT DEVELOP THIS AFTERNOON INTO THE EVENING COULD
BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE
HAIL. IN ADDITION...TORRENTIAL DOWNPOURS COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-130815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
414 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 12, 11:53 AM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1153 AM EDT THU MAY 12 2011

WVZ045-121645-
GREENBRIER WV-
1153 AM EDT THU MAY 12 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENBRIER COUNTY...

AT 1150 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF RICHWOOD...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LEONARD AROUND NOON...BEARTOWN STATE PARK
AROUND 1230 PM AND NEOLA AROUND 1245 PM.

LAT...LON 3822 8035 3811 8035 3805 8026 3804 8016
      3806 8011 3807 8001 3805 7997 3803 7997
      3784 8020 3812 8066 3826 8046
Local storm report, May 12, 1:42 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 PM EDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             SW CLIFTON FORGE CITY   37.82N 79.83W
05/12/2011  E0.50 INCH       ALLEGHANY          VA   PUBLIC

&&
Special weather statement, May 12, 2:23 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT THU MAY 12 2011

VAZ019-023-024-121930-
ALLEGHANY VA-BOTETOURT VA-ROCKBRIDGE VA-
223 PM EDT THU MAY 12 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT AND
ROCKBRIDGE COUNTIES...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
COVINGTON CITY...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR COVINGTON CITY AROUND 235 PM...HOLLINS...AND
HOLLINS AROUND 240 PM...CLIFTON FORGE CITY AROUND 250 PM...IRON GATE
AROUND 300 PM...GLEN WILTON AROUND 305 PM AND GALA AROUND 315 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3795 7995 3794 7992 3789 7988 3789 7983
      3770 7950 3750 7973 3785 8016 3795 8005
      3794 8003 3796 8001

KK
Local storm report, May 12, 2:25 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     HAIL             CLIFTON FORGE CITY      37.82N 79.83W
05/12/2011  E1.00 INCH       ALLEGHANY          VA   LAW ENFORCEMENT

            REPORTS OF QUARTER SIZE HAIL THROUGHOUT THE CITY

&&

PW
Special weather statement, May 12, 2:35 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT THU MAY 12 2011

VAZ018-WVZ043>045-121930-
CRAIG VA-GREENBRIER WV-MONROE WV-SUMMERS WV-
235 PM EDT THU MAY 12 2011

...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GREENBRIER...MONROE AND
SUMMERS COUNTIES...

AT 232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ALDERSON...
MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WOLFCREEK AROUND 240 PM...RONCEVERTE AROUND
255 PM...ORGAN CAVE AROUND 300 PM...PICKAWAY...AND ORGAN CAVE AROUND
305 PM...UNION AROUND 310 PM...HOLLYWOOD AND AND LAUREL BRANCH AROUND
315 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3767 8028 3765 8027 3764 8024 3762 8020
      3761 8018 3759 8014 3738 8034 3769 8079
      3780 8054

KK
Special weather statement, May 12, 2:43 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT THU MAY 12 2011

VAZ034-044-045-058-121945-
BEDFORD VA-CAMPBELL VA-HALIFAX VA-PITTSYLVANIA VA-
243 PM EDT THU MAY 12 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...CAMPBELL...HALIFAX AND
PITTSYLVANIA COUNTIES...

AT 240 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF HUDDLESTON...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR EVINGTON AROUND 300 PM...LEESVILLE AROUND 305
PM...ALTAVISTA AROUND 320 PM...HURT AROUND 325 PM AND HODGES AROUND
335 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3704 7899 3685 7923 3720 7965 3738 7949

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:01 AM EDTSpecial Weather StatementRNKSummers29 min
May 12, 11:53 AM EDTSpecial Weather StatementRNKGreenbrier52 min
May 12, 2:11 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Summers64 min
May 12, 2:35 PM EDTSpecial Weather StatementRNKMonroe55 min
May 12, 3:30 PM EDTSevere Thunderstorm WarningRNKMercer, Monroe60 min
May 12, 4:13 PM EDTSevere Thunderstorm WarningRNKMonroe, Summers62 min
May 12, 5:27 PM EDTFlash Flood WatchRNKMercer, Monroe, Summers5 hr
May 12, 5:40 AM EDTSpecial Weather StatementRNKFloyd35 min
May 12, 1:11 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Rockbridge46 min
May 12, 2:23 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, City of Covington67 min
May 12, 2:43 PM EDTSpecial Weather StatementRNKBedford62 min
May 12, 3:23 PM EDTSpecial Weather StatementRNKBedford67 min
May 12, 3:42 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville33 min
May 12, 4:38 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Patrick, Roanoke50 min
May 12, 4:40 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe50 min
May 12, 5:25 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe65 min
May 12, 6:01 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Patrick, City of Galax59 min
May 12, 6:32 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe58 min
May 12, 6:56 PM EDTFlash Flood WarningRNKCarroll, Wythe4 hr
May 12, 7:24 PM EDTSpecial Weather StatementRNKCity of Galax66 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.